Alert archive / Georgia / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Greenville-Spartanburg, SC

February 2, 1996Habersham County, Georgia; Oconee County, South Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 2, 1996, 6:03 PM EST for Habersham County, Georgia; Oconee County, South Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 1996, 6:03 PM EST (23:03 UTC)
Expired
Feb 3, 1996, 12:00 AM EST
In force
6 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Habersham County, GA, Oconee County, SC

The radar

The Greer radar (KGSP), 101 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1996-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1996-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
478 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 022303
FFWGSP
GAC137-SCC073-030500-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
603 PM EST FRI FEB 2 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...HABERSHAM COUNTY
 
 
IN  SOUTH CAROLINA
 
   ...OCONEE COUNTY
 
AS OF 6 PM..REPORTS FROM EMERGENCY MANAGEMENT OFFICIALS IN HABERSHAM AND
OCONEE COUNTIES INDICATED STREAMS AND CREEKS BEGINNING TO APPROACH
BANKFULL IN THOSE TWO COUNTIES. ADDITIONAL MODERATE TO HEAVY RAINS WILL
MOVE INTO THE AREA OVER THE NEXT FEW HOURS..PROVIDING
A GOOD CERTAINTY THAT SOME FLOODING WILL RESULT.
 
ANYONE DRIVING ACROSS BRIDGES WHICH ARE UNDER WATER SHOULD
BE ADVISED THAT SOMETIMES THE ROADS NEAR THE BRIDGES WASH OUT.
IF YOU DRIVE NEAR THE BRIDGES...YOU MAY SINK INTO THE WASHED
OUT AREA AND LOSE YOUR VEH:ICLE. DO NOT RISK YOUR LIFE OR
VEHICLE...CHOOSE AN ALTERNATE ROUTE INSTEAD.
 
BURRUS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 1:41 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 2, 1:41 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
140 PM EST FRI FEB 2 1996

RAH: CONT ALL WARNINGS. CONSIDER UPGRADING WATCH TO ICE STORM WARNING.
KEEP SNOW IN FCST THRU SAT NGT N MTNS.
CAE: MAY NEED TO LK AT EXPNDG FFA. KEEP WARNINGS IN EFFECT.

DISC:  BEST DYNAMICS WITH THIS SYSTEM POISED TO MOVE THROUGH OUR CWA
THROUGH ARND 06Z.  ICE STORM CONTINUES BASICALLY NORTH OF I-85 AND EAST
OF I-26...WITH PLENTY OF TREE/POWER LINES BEING DOWNED...MAINLY FROM
NORTHERN CHEROKEE COUNTY SC...AND POINTS NORTH OF A SHELBY-LINCOLNTON
TO CONCORD LINE.  IN THE N MTNS OF NC PRECIP WAS BEGINNING TO MIX BACK
WITH SNOW...AND THIS TREND SHUD CONT.  ACROSS XTRM NE GA AND THE REST
OF THE UPSTATE...MAINLY TREE ICING CONTS NORTH OF I-85.  HERE AT GSP WE
CONT TO ACCUMULATE ICE IN THE TREES EVEN AT 33 DEG.

ACRS THE REST OF THE UPSTATE AND NE GA VERY HEAVY RAINS ARE MOVG IN.
BASED ON TRENDS THE NEXT SVRL HOURS...WE MAY WANT TO EXPAND FFA TO
INCLUDE A GOOD DEAL OF THE REST OF THE UPSTATE.  THE HEAVIEST RAINS
HAVE FOR THE MOST PART STAYED OUT OF THE NC MTNS.

IN THE REST OF THE NC MTNS...MAINLY JUST RAIN WAS FALLING.  IT APPEARS
THE COLDER AIR IS NOW POISED TO MOVE BACK IN AS TROF AXIS SHIFTS
EAST...SO GOING WARNINGS SHUD PRBLY WORK OUT.  FOR THE WATCH AREA ARND
CLT...AM LEANING TWRDS UPGRADING AT NEXT ISSUANCE AS TEMPS AT FREEZING
AND PLENTY OF MSTR TO GO.

MY TEMP FCST LEANS A BIT TWRD COLDER FAN NUMBERS LATE IN THE PD.  RCMD
KEEPING AT LEAST A SMALL CHC SNOW SHOWERS ERLY ALL AREAS TOMORROW...AND
ALSO RCMD LIKELY POPS FOR S- IN THE N MTNS THRU SUN AS STRONG VORT MAX
MOVES ACRS.

AVL 22/25 12/19 +/5/0/0
CLT 26/28 17/29 +/4/0/0
GSP 26/28 15/28 +/3/0/0

JOHNSTONE

In the hours before

Special weather statement, Feb 2, 3:34 PM EST, 2 hours 29 minutes before
NCZ033>037-048>059-062>072-082-022300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
334 PM EST FRI FEB 2 1996

THE LATEST REPORTS FROM COUNTY EMERGENCY OFFICIALS SHOW THAT ICE
ACCUMULATIONS ARE CAUSING MAJOR PROBLEMS ACROSS THE FOOTHILLS AND
PORTIONS OF THE PIEDMONT OF WESTERN NORTH CAROLINA. BURKE...
CALDWELL...LINCOLN...CATAWBA...ALEXANDER...IREDELL...DAVIE AND
ROWAN COUNTIES HAVE NUMEROUS TREES AND POWER LINES DOWN RESULTING IN
POWER OUTAGES. DOWNED POWER LINES HAVE SPARKED 28 FIRES IN CATAWBA
COUNTY AND 50 PERCENT OF HICKORY IS WITHOUT POWER. IN LINCOLN COUNTY
1100-1200 HOMES ARE WITHOUT POWER. FIFTY PERCENT OF IREDELL COUNTY IS
WITHOUT POWER. ELSEWHERE ACROSS THE SOUTHERN FOOTHILLS AND INTO
HENDERSON COUNTY AND BUNCOMBE COUNTIES...SEVERAL TREES AND POWER LINES
ARE DOWN...BUT NO MAJOR PROBLEMS.

PRECIPITATION HAS TAPERED OFF FOR THE TIME BEING ACROSS THE MOUNTAIN
COUNTIES BORDERING TENNESSEE...HOWEVER AS TEMPERATURES BEGIN TO DROP IN
THESE COUNTIES AND PRECIPITATION MOVES BACK IN TOWARD DARK...SLEET AND
SNOW WILL BEGIN AND ROADS COULD BECOME VERY TREACHEROUS AS TEMPERATURES
FALL BELOW FREEZING.

MODERATE TO HEAVY FREEZING RAIN AND SLEET WILL FALL ACROSS THE
FOOTHILLS AND WESTERN PIEDMONT OF NORTH CAROLINA LATER THIS AFTERNOON
AND EVENING. TEMPERATURES SHOULD BEGIN TO DROP AS COLDER AIR FILTERS
INTO THE REGION. ALSO...WINDS WILL BEGIN TO INCREASE ONLY COMPOUNDING
THE PROBLEM OF DOWNED TREES AND POWER LINES. AS TEMPERATURES
DROP...ROADS WILL BECOME VERY ICY AND TRAVEL WILL BE HAZARDOUS.

REMEMBER IF YOU ARE OUTDOORS...STAY AWAY FROM DOWNED POWER LINES. KEEP
FLASHLIGHTS...EXTRA BATTERIES AND A PORTABLE BATTERY POWERED RADIO
CLOSE AT HAND IN YOUR HOME.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS
ON THIS DANGEROUS WINTER STORM.

MOYER

END
Special weather statement, Feb 2, 3:35 PM EST, 2 hours 28 minutes before
NCZ033>037-048>059-062>072-082-022300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
334 PM EST FRI FEB 2 1996

THE LATEST REPORTS FROM COUNTY EMERGENCY OFFICIALS SHOW THAT ICE
ACCUMULATIONS ARE CAUSING MAJOR PROBLEMS ACROSS THE FOOTHILLS AND
PORTIONS OF THE PIEDMONT OF WESTERN NORTH CAROLINA. BURKE...
CALDWELL...LINCOLN...CATAWBA...ALEXANDER...IREDELL...DAVIE AND
ROWAN COUNTIES HAVE NUMEROUS TREES AND POWER LINES DOWN RESULTING IN
POWER OUTAGES. DOWNED POWER LINES HAVE SPARKED 28 FIRES IN CATAWBA
COUNTY AND 50 PERCENT OF HICKORY IS WITHOUT POWER. IN LINCOLN COUNTY
1100-1200 HOMES ARE WITHOUT POWER. FIFTY PERCENT OF IREDELL COUNTY IS
WITHOUT POWER. ELSEWHERE ACROSS THE SOUTHERN FOOTHILLS AND INTO
HENDERSON COUNTY AND BUNCOMBE COUNTIES...SEVERAL TREES AND POWER LINES
ARE DOWN...BUT NO MAJOR PROBLEMS.

PRECIPITATION HAS TAPERED OFF FOR THE TIME BEING ACROSS THE MOUNTAIN
COUNTIES BORDERING TENNESSEE...HOWEVER AS TEMPERATURES BEGIN TO DROP IN
THESE COUNTIES AND PRECIPITATION MOVES BACK IN TOWARD DARK...SLEET AND
SNOW WILL BEGIN AND ROADS COULD BECOME VERY TREACHEROUS AS TEMPERATURES
FALL BELOW FREEZING.

MODERATE TO HEAVY FREEZING RAIN AND SLEET WILL FALL ACROSS THE
FOOTHILLS AND WESTERN PIEDMONT OF NORTH CAROLINA LATER THIS AFTERNOON
AND EVENING. TEMPERATURES SHOULD BEGIN TO DROP AS COLDER AIR FILTERS
INTO THE REGION. ALSO...WINDS WILL BEGIN TO INCREASE ONLY COMPOUNDING
THE PROBLEM OF DOWNED TREES AND POWER LINES. AS TEMPERATURES
DROP...ROADS WILL BECOME VERY ICY AND TRAVEL WILL BE HAZARDOUS.

REMEMBER IF YOU ARE OUTDOORS...STAY AWAY FROM DOWNED POWER LINES. KEEP
FLASHLIGHTS...EXTRA BATTERIES AND A PORTABLE BATTERY POWERED RADIO
CLOSlE AT HAND IN YOUR HOME.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS
ON THIS DANGEROUS WINTER STORM.

MOYER

END

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 3:01 PM ESTFlash Flood WarningGSPGreenwood6 hr

Nearby

Flash Flood Warnings in Georgia, 1996Flash Flood Warnings in South Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.